Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 49, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 22, 1997, 8:16 PM EDT for Union County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 1997, 8:16 PM EDT (00:16 UTC)
- Expired
- Apr 22, 1997, 9:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Union County, SC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 6:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
870 WUUS1 KGSP 230018 RRA SVRGSP SCC087-230100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 816 PM EDT TUE APR 22 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST SOUTH CAROLINA ...UNION COUNTY AT 815 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL ENTERING UNION COUNTY NEAR SEDALIA. THE STORM IS MOVING NORTHEAST AT 30 MPH AND WILL MOVE CLOSE TO THE CITY OF UNION BY 845 PM. GOLFBALL SIZED HAIL WAS REPORTED WITH THIS STORM IN LAURENS COUNTY. ALTHOUGH NO TORNADOES HAVE BEEN DETECTED WITH THIS STORM...A TORNADO WATCH REMAINS IN EFFECT. TORNADOES CAN DEVELOP WITHOUT WARNING FROM A SEVERE THUNDERSTORM. MOYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:15 PM EDT, 6 hours 1 minute earlier.
Area forecast discussion, Apr 22, 2:15 PM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 215 PM EDT TUE APR 22 1997 .FCST TRENDS GOOD WITH SOME BEEFING UP NEED FOR TNT PORTION. GOOD THERMAL MOIST BNDRY ALONG NC-SC BORDER HOLDING NEARLY STNRY INTO EVENING WITH STRONG AREA OF FORCING WORKING UP BNDRY AS LOW APRCHS FROM WEST OVERNIGHT. WOULD RECOMMEND DROPPING PSBL FROM (CAE..HVY RAIN AND RAH...FROM TSTMS). POPS SHLD GO CLOSE TO CATEGORICAL. IF YOU WANT TO MENTION PSBL OF SOMETHING...GO PSBL SVR FOR TSTMS THIS EVENING INTO EARLY MORNING HOURS. STRONG DYANMICS CONTINUE THRU NIGHT AND RAIN SHOULD TAPER OFF ARND RUSH HOUR FROM WEST TO EAST. ANOTHER S/W WILL MOVE ACROSS LATE WED WITH LTL OMEGA SHOWING ON TIME SECTIONS..BUT Q FORCING STILL PRETTY STRONG 700 AND ABV WITH THIS DURG AFTN. FRONT AND SHIFT TO NW FLOW ALSO ASSOCIATED WITH THIS AND SOME LOW LVL MOISTURE LINGERING SO WOULD NOT RULE OUT ANOTHER BRIEF SHOT LATE IN THE DAY. DWPMTS ALRDY AHEAD OF MOS IN WARM SECTOR SOUTH OF BNDRY SO THINK LOWS TNT MAY BE ABV MOS FCST. CLDS AND PRECIP WILL HELP HOLD DOWN WED. DWN SLOPE AND STRONG WINDS WILL KEEP WILL MIXED AND ABV GUID WED NT AND THURSDAY DWNSLP AGAIN WILL HELP ADD A FEW DEG. WE AGAIN MAY SEE ABOUT A 12 MB PRESS DIFF ACROSS NC AS THIS DEEPENING LOW MOVES OFF THE COAST SO WIND ADVISORIES MAY BE NEEDED FOR THURSDAY. WOULD NOT FEEL BAD ABOUT A FFA FOR MTNS OF NC UP TO GRAHAM...SWAIN... HAYWOOD AND BUNCOMBE. NE GA MTN CNTIES ALSO MAY BE IN NEED..BUT IT IS CLOSE CALL SO WILL NOT PUSH TO HVY TO FCST OFFICES. GSP 61/67/47/73 */5/1/0 CLT 60/67/49/74 */6/2/0 AVL 57/61/42/63 */5/1/0 NEAL
In the hours before
Local storm report, Apr 22, 8:04 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
804 PM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
759 PM MADDENS STATION SC 1.00 INCH HAIL
04/22/97 LAURENS SKYWARN SPOTTER REPORTS
NICKEL TO QUARTER HAIL.
WAJLocal storm report, Apr 22, 8:07 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
807 PM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
802 PM ELBERTON GA WIND DAMAGE
04/22/97 ELBERT 911 REPORTED SHINGLES
OFF ROOFS AND SIGN
DAMAGE.
WAJLocal storm report, Apr 22, 8:08 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
807 PM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
802 PM ELBERTON GA WIND DAMAGE
04/22/97 ELBERT 911 REPORTED SHINGLES
OFF ROOFS AND SIGN
DAMAGE.
WAJLocal storm report, Apr 22, 8:12 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
812 PM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
805 PM LAURENS CO ARPT 17 NE GRD SC HAIL 0.75 INCH
04/22/97 LAURENS AMATEUR RADIO SKYWARN
WAJLocal storm report, Apr 22, 8:13 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
812 PM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
805 PM LAURENS CO ARPT 17 NE GRD SC HAIL 0.75 INCH
04/22/97 LAURENS AMATEUR RADIO SKYWARN
WAJLocal storm report, Apr 22, 8:15 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
815 PM EDT TUE APR 22 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
812 PM EKOM AREA SC 1.75 INCH HAIL
04/22/97 LAURENS LAURENS CO COMMS REPORT
WAJNearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.